Virginia, 2003Damaging Wind in Virginia, July 29, 2003
July 29, 2003 · NWS AKQ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:40 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 29, 2:40 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT TUE JUL 29 2003
.OVERVIEW...FRNTL BNDRY LAYING JUST S OF THE CWA LATE THIS
AFTN...WILL MAINTAIN UNSETTLED WX ACRS MUCH OF THE FA INTO
THE WKND...AS IT EVENTUALLY LIFTS BACK N THRU REGION. GOING
CLSR TO ETA SOLUTION.
.SHORT TERM...RDR INDICATING JUST SCTD -SHRAS OVR VA/MD
WITH SCTD TSRAS DEVELOPING/OCCURRING NR FRNT OVR NC. WILL
GO WITH THIS TREND FOR TNGT FCST...HAVING LIKELY POPS FOR
SHRAS/TSRAS OVR NC ZNS...HI CHC SRN/SE VA...AND JUST CHC
SHRAS FOR NRN ZNS (VA/MD). WITH FRNT REMAINING OVR NRN
NC DURING WED/WED NGT...WILL HAVE HI CHC POPS OVR SE VA/
NE NC...WITH SML CHCS FOR JUST SHRAS (MAINLY IN THE MORNG)
N AND W. SML CHC SHRAS/TSRAS WED NGT SE VA/NE NC...AND
KEEPING IT DRY ELSEWHERE.
THU INTO SAT...FRNTL BNDRY LIFTS BACK N AND ACRS REGION
MAINTAINING CHCS FOR SHRAS/TSRAS. LUKS LIKE MAINLY
DIURNAL SCTD TSRAS SAT AND SUN AFTN...WITH CHCS ON MON
WITH A COLD FRNT. DRY TUE BEHIND FRNT.
.PRELIMINARY TEMPS/POPS...
SBY 65 80 65 77 / 30 30 10 10
OXB 65 75 67 77 / 30 30 10 10
WAL 65 78 67 78 / 40 40 10 10
FVX 67 80 65 79 / 40 30 10 30
RIC 69 80 66 80 / 40 30 10 30
PTB 69 80 66 81 / 50 40 10 30
AKQ 70 80 68 82 / 50 40 10 30
PHF 70 80 69 82 / 50 50 10 30
ORF 70 80 70 82 / 50 50 30 30
ECG 71 81 70 83 / 60 50 30 30
.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.
32
Hazardous weather outlook, Jul 29, 4:35 AM EST, 13 hours 40 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-281600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT TUE JUL 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
OTHER THAN SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND
POTENTIALLY FREQUENT LIGHTNING...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 29, 4:00 PM EST, 2 hours 15 minutes before
NCZ030-292300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT TUE JUL 29 2003
...THUNDERSTORMS WITH HEAVY RAINFALL WERE TRACKING SLOWLY ACROSS
SOUTHERN BERTIE COUNTY...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS THE FAR SOUTHERN PORTION OF BERTIE
COUNTY...JUST WEST OF THE ALBEMARLE SOUND. THE STORMS WERE MOVING
SLOWLY TO THE NORTHEAST...AROUND 10 MPH...AND AT THE SAME TIME WERE
REGENERATING TO THE WEST AND SOUTHWEST OF BERTIE COUNTY. AS A RESULT
PERIODS OF HEAVY RAIN CAN BE EXPECTED ACROSS SOUTHERN BERTIE COUNTY
THROUGH 7 PM. RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS. IN ADDITION...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS.
HURLEY
Thunderstorm Wind, Amelia
- When
- July 29, 6:15 PM EST
- Where
- Amelia County, 3 mi NW of Wilsons Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.317, -77.917
Several trees down across Route 38.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 29, 20033 deaths · 1 injured · $30,000 · 1 event
- Heat in Nevada, July 29, 20031 death · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003$1.2 million · 1.75 in hail · 17 events
- Damaging Winds in Arizona, July 29, 2003$200,000 · 56 kt wind · 3 events
- Flash Flooding in North Carolina, July 29, 2003$100,000 · 5 events
- Damaging Wind and Lightning Strike in North Carolina, July 29, 2003$55,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, July 29, 2003$50,000 · 53 kt wind · 2 events
- Heavy Rain in California, July 29, 2003$45,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 29, 20031.75 in hail · 24 events
- Lightning Strike in Florida, July 29, 2003$30,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 29, 20031 in hail · 21 events
- Flash Flood in Arizona, July 29, 2003$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378158.